Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Shreveport, LA

July 31, 2004Cherokee County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 31, 2004, 3:15 AM CDT for Cherokee County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 3:15 AM CDT (08:15 UTC)
Expired
Jul 31, 2004, 7:15 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 310827
FFWSHV
TXC073-311215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 AM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS

* UNTIL 715 AM CDT

* AT 315 AM CDT...HEAVY RAIN WAS DETECTED BY DOPPLER RADAR IN        
  SHREVEPORT FROM THUNDERSTORMS...THAT COVERED MUCH OF THE COUNTY    
  WEST OF U.S. HIGHWAY 69...FROM NEAR RUSK TO ALTO...AND WELLS.      
  DOPPLER RADAR INDICATED THAT FROM THREE TO OVER FOUR INCHES HAD    
  FALLEN...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE. THE        
  THUNDERSTORMS WERE NEARLY STATIONARY.

* THE THUNDERSTORMS PRODUCING HEAVY RAIN WILL BE NEAR...
  AREAS WEST OF U.S. HIGHWAY 69 THROUGH 500 AM CDT AFFECTING         
  HIGHWAYS 21...294...1911...752.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
UNTIL 715 AM CDT.

LAT...LON 3189 9524 3188 9544 3148 9504 3154 9489

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:58 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 31, 2:58 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
258 AM CDT SAT JUL 31 2004

.DISCUSSION...

SHEAR AXIS TO BE OVER THE REGION TODAY...WITH A SHORT WAVE
DROPPING SOUTH TONIGHT AND SUNDAY AND OVER THE EAST ON MON.
HOWEVER SHOULD NOT BE ENOUGH MOISTURE ON MONDAY FOR ANY RAIN.
UPPER RIDGE STARTS TO BUILD EAST TODAY AND SUNDAY...AND WILL
BECOME A FIXTURE FOR MOST OF NEXT WEEK. A WEAK SURFACE BOUNDARY
REMAINS OVER THE AREA THIS MORNING FROM BETWEEN TXK AND ELD TO
BETWEEN TYR AND OCH...WHICH APPEARS TO HAVE BEEN THE FOCUS FOR
THE STORMS THAT DEVELOPED DURING THE EVENING OVER EAST TX. THIS
BOUNDARY WILL HANG AROUND FOR AT LEAST PART OF TODAY...BEFORE
WASHING OUT BY THIS EVENING. WILL HAVE RAIN CHANCES TODAY TO
THE SOUTHEAST OF A LINE FROM ELD TO TYR AND OVER THE SOUTHEAST
TONIGHT AND SUNDAY. WILL LEAVE MONDAY DRY...BUT WILL NEED TO
KEEP AN EYE ON THE SHORT WAVE MOVING AROUND THE RIDGE...BUT
IT SHOULD AFFECT ONLY THE EAST IF AT ALL.

IV

PRELIMS TO FOLLOW...

&&

.POINT TEMPS/POPS...
SHV  93  75  94  74 /  20  10  20  10
MLU  91  73  93  72 /  40  20  30  10
TXK  92  72  94  73 /  10  10  10  10
TYR  93  74  94  75 /  20  10  10  10
LFK  92  74  93  74 /  40  20  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 30, 12:00 PM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI JUL 30 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-311100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA...MAY INCREASE
IN COVERAGE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. IF EXCESSIVE
RAINFALL DEVELOPS...MAINLY ACROSS AREAS OF NORTHEAST TEXAS...
BETWEEN THE INTERSTATE 20 AND INTERSTATE 30 CORRIDORS....LOW AREA
FLOODING WOULD BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...ACTIVATION OF EMERGENCY
MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...WILL NOT BE
NEEDED THIS AFTERNOON OR TONIGHT.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.